Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 106, NWS Wichita, KS

May 27, 2017McPherson County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 27, 2017, 1:27 PM CDT for McPherson County, Kansas. It was in force for 63 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2017, 1:27 PM CDT (18:27 UTC)
Expired
May 27, 2017, 2:30 PM CDT
In force
63 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County McPherson County, KS

The radar

The Wichita radar (KICT), 84 km from the middle of the area, began a volume at 18:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 1:57 PM CDTHAIL 0.881 S Mcpherson, KS
May 27, 2:10 PM CDTHAIL 1.55 Se Galva, KSTRAINED SPOTTER REPORTS QUARTER TO PING PONG BALL SIZED HAIL WHICH COVERED THE GROUND. THE HAIL LASTED FOR FIVE MINUTES. TIME IS ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 43 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 6.5 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 618 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 423 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
618 J/kg
Mixed-layer CIN
-312 J/kg
Mixed-layer LCL
878 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
423 m²/s²
0-3 km storm-relative helicity
686 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.6

Open this sounding in Storm Lab

The text

As transmitted.

365 
WUUS53 KICT 271827
SVRICT
KSC113-271930-
/O.NEW.KICT.SV.W.0106.170527T1827Z-170527T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
127 PM CDT SAT MAY 27 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  McPherson County in central Kansas...

* Until 230 PM CDT

* At 127 PM CDT, a severe thunderstorm was located over Little River,
  or 13 miles east of Lyons, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Mcpherson, Inman, Galva, Canton, Windom, Mcpherson Airport and
  Roxbury.

This includes Interstate 135 between Mile Markers 48 and 74.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3821 9737 3824 9792 3852 9792 3861 9742
      3861 9737
TIME...MOT...LOC 1827Z 257DEG 31KT 3839 9797 

HAIL...1.00IN
WIND...60MPH
 
$$

JAKUB
5 follow-up statements
413 
WWUS53 KICT 271842
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
142 PM CDT SAT MAY 27 2017

KSC113-271930-
/O.CON.KICT.SV.W.0106.000000T0000Z-170527T1930Z/
McPherson KS-
142 PM CDT SAT MAY 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR MCPHERSON COUNTY...

At 142 PM CDT, a severe thunderstorm was located 6 miles west of
Mcpherson, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Mcpherson, Inman, Galva, Canton, Windom, Mcpherson Airport and
Roxbury.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3821 9737 3824 9792 3852 9792 3861 9742
      3861 9737
TIME...MOT...LOC 1842Z 262DEG 31KT 3835 9778 

HAIL...1.00IN
WIND...60MPH
 
$$

JAKUB
181 
WWUS53 KICT 271901
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
201 PM CDT SAT MAY 27 2017

KSC113-271930-
/O.CON.KICT.SV.W.0106.000000T0000Z-170527T1930Z/
McPherson KS-
201 PM CDT SAT MAY 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR EASTERN MCPHERSON COUNTY...

At 200 PM CDT, a severe thunderstorm was located near Galva, moving
east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Mcpherson, Galva, Canton, Mcpherson Airport and Roxbury. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3823 9775 3849 9773 3861 9742 3861 9737
      3821 9737
TIME...MOT...LOC 1900Z 261DEG 29KT 3833 9759 

HAIL...1.00IN
WIND...60MPH
 
$$

JAKUB
352 
WWUS53 KICT 271910
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
210 PM CDT SAT MAY 27 2017

KSC113-271930-
/O.CON.KICT.SV.W.0106.000000T0000Z-170527T1930Z/
McPherson KS-
210 PM CDT SAT MAY 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR EASTERN MCPHERSON COUNTY...

At 209 PM CDT, a severe thunderstorm was located near Galva, moving
east at 35 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Galva, Canton and Roxbury. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3822 9762 3846 9763 3861 9742 3861 9737
      3821 9737
TIME...MOT...LOC 1909Z 263DEG 31KT 3832 9748 

HAIL...1.50IN
WIND...60MPH
 
$$

JAKUB
621 
WWUS53 KICT 271917
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
217 PM CDT SAT MAY 27 2017

KSC113-271930-
/O.CON.KICT.SV.W.0106.000000T0000Z-170527T1930Z/
McPherson KS-
217 PM CDT SAT MAY 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR EASTERN MCPHERSON COUNTY...

At 217 PM CDT, a severe thunderstorm was located near Canton, moving
east at 35 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Galva, Canton and Roxbury. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3822 9755 3844 9756 3861 9742 3861 9737
      3821 9737
TIME...MOT...LOC 1917Z 257DEG 31KT 3834 9739 

HAIL...1.50IN
WIND...60MPH
 
$$

JAKUB
323 
WWUS53 KICT 271923
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
223 PM CDT SAT MAY 27 2017

KSC113-271933-
/O.EXP.KICT.SV.W.0106.000000T0000Z-170527T1930Z/
McPherson KS-
223 PM CDT SAT MAY 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MCPHERSON COUNTY WILL
EXPIRE AT 230 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

LAT...LON 3822 9755 3844 9756 3861 9742 3861 9737
      3821 9737
TIME...MOT...LOC 1923Z 257DEG 31KT 3835 9733 

$$

JAKUB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 12:21 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, May 27, 12:21 PM CDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1221 PM CDT Sat May 27 2017

.SHORT TERM...(Today through Monday Night)
Issued at 350 AM CDT Sat May 27 2017

Forecast Headline: Severe Thunderstorms With A Trifecta Of
Threats Likely Late This Afternoon & This Evening. (Especially
Across Southeast KS Where Risk Has Been Raised From "Enhanced" To
"Moderate".)

This Morning:
Severe thunderstorms capable of both 1-2 inch diameter hail and
50-60 mph winds continue to surge east 40-45 mph from Northwest
into Central KS. The leading edge has entered Russell & Barton
Counties with the strongest cell approaching Barton County. Per IR
imagery the thunderstorm tops have "kept their cool" with temps
around -60C. With thunderstorms moving into an increasing moist
environment the southern edge of the convection may spread slowly
SE perhaps as far south as Northern Reno & Harvey Counties. The
outflow boundary that the convection is unleashing toward South-
Central KS should stabilize the airmass. SPC 3-hourly MLCAPES
depict such stabilization already in progress with fairly
expansive area of MLCAPES decreasing by 200 J/KG. As such these
thunderstorms should weaken as they venture further into Central
KS.

This Afternoon & Tonight:
No doubt the greatest concern is severe thunderstorm potential.
Short-range models have been consistent in lifting a warm front N
as a broad, positively-tilted upper-deck trough extending from
Central Canada to CA/NV moves east toward, then across the Great
Plains today & tonight. As the trough approaches the warm front
would continue to lift N while cold front surges E/SE toward, then
across, South-Central KS this afternoon. The airmass ahead of the
cold front will be EXTREMELY unstable with SBCAPES soaring into
the 5,000-6,000 J/KG range across the southeast fourth of KS. The
approaching front would no doubt markedly increase shear which
would support supercells with a trifecta of severe threats, among
them very large hail, perhaps tennis ball-sized, and tornadoes. In
fact, the Significant Tornado Parameter is projected to reach 2-3
across Southeast KS with the greater indices situated across far
Southeast KS late this afternoon. With the SE-surging cold front
exiting Southeast KS later this evening, the severe threat would
quickly diminish.

Sunday-Monday Night:
All will be quiet as lower-deck high pressure spreads SE into the
Great Plains.

.LONG TERM...(Tuesday through Friday)
Issued at 350 AM CDT Sat May 27 2017

With several, but fairly weak, mid-level shortwaves scooting SE
across the KS Neighborhood thunderstorms remain in the forecast
for most periods.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1216 PM CDT Sat May 27 2017

Thunderstorms will be likely for most aviation sites today as a
couple of boundaries play havoc with the weather. A cold front
will drop SE out of NC KS during the day causing enough
convergence to produce storms. These should be more elevated than
those to the south where more surface based storms are possible.
The best instability will reside east of the Flint hills and that
is where the strongest storms will be. CIGS will fluctuate quite a
bit with the mulitude of boundaries and storms. VSBYS should be
good for the most part except when storms are occurring at the
site.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    82  57  80  56 /  20  10   0   0
Hutchinson      80  55  79  54 /  20  10   0   0
Newton          81  55  78  56 /  20  20   0   0
ElDorado        84  56  78  56 /  20  20   0   0
Winfield-KWLD   89  58  80  56 /  20  20   0   0
Russell         74  52  78  53 /  10  10   0   0
Great Bend      77  53  78  53 /  10  10   0   0
Salina          78  54  79  55 /  40  10   0   0
McPherson       79  54  78  54 /  30  10   0   0
Coffeyville     87  61  79  56 /  40  50  10   0
Chanute         86  60  79  56 /  40  50  10   0
Iola            85  59  79  55 /  40  50  10   0
Parsons-KPPF    87  60  79  55 /  40  50  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...EPS
LONG TERM...EPS
AVIATION...CWH
Hazardous weather outlook, May 27, 1:19 PM CDT, 8 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
119 PM CDT Sat May 27 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-281015-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
119 PM CDT Sat May 27 2017

This hazardous weather outlook is for portions of Central, South
Central and Southeast Kansas.

.DAY ONE...This afternoon and Tonight

Severe storms will be possible this afternoon for locations
generally south of Interstate 70, including all of south central and
southeast Kansas with the threat shifting to only southeast Kansas
this evening. Hail to the size of quarters will be the main threat
this afternoon. The exception will be far southeast Kansas,
generally near the Oklahoma border, where baseball size hail, 70 mph
winds and tornadoes will be possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered to widely scattered thunderstorms, a few of which may
produce small hail and localized 40 to 50 mph gusts, remain
possible for all areas from Monday Night onward.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely, especially in Southeast Kansas, from
this afternoon until mid-evening.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Lawson

In the hours before

Local storm report, May 27, 12:30 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1230 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     FUNNEL CLOUD     2 SSW ST. PAUL          37.49N 95.19W
05/27/2017                   NEOSHO             KS   TRAINED SPOTTER

            REMAINED ELEVATED AND DID NOT TOUCH THE GROUND.

&&

CWH
Local storm report, May 27, 12:37 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1237 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1237 PM     HAIL             ELLINWOOD               38.36N 98.58W
05/27/2017  E0.88 INCH       BARTON             KS   TRAINED SPOTTER

&&

CWH
Local storm report, May 27, 12:40 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1240 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HAIL             5 S ERIE                37.50N 95.24W
05/27/2017  E1.00 INCH       NEOSHO             KS   PUBLIC

            PER SOCIAL MEDIA.

&&

CWH
Local storm report, May 27, 1:11 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
111 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0103 PM     HAIL             CHASE                   38.36N 98.35W
05/27/2017  E1.00 INCH       RICE               KS   LAW ENFORCEMENT

&&

CWH
Local storm report, May 27, 1:12 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
112 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1252 PM     HAIL             ELLINWOOD               38.36N 98.58W
05/27/2017  E1.00 INCH       BARTON             KS   PUBLIC

            PER SOCIAL MEDIA

&&

CWH
Local storm report, May 27, 1:26 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
126 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     HAIL             2 W LITTLE RIVER        38.40N 98.05W
05/27/2017  M1.50 INCH       RICE               KS   TRAINED SPOTTER

&&

KRC

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 2:39 AM CDTSpecial Weather StatementICTRussell51 min
May 27, 3:16 AM CDTSevere Thunderstorm WarningICTBarton, Russell59 min
May 27, 3:34 AM CDTSpecial Weather StatementICTLincoln26 min
May 27, 4:05 AM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln55 min
May 27, 4:37 AM CDTSpecial Weather StatementICTSaline53 min
May 27, 9:43 AM CDTSpecial Weather StatementICTMarion32 min
May 27, 10:06 AM CDTSpecial Weather StatementICTChase24 min
May 27, 11:45 AM CDTSpecial Weather StatementICTNeosho30 min
May 27, 11:49 AM CDTSevere Thunderstorm WarningICTLabette, Neosho56 min
May 27, 12:10 PM CDTSevere Thunderstorm WarningICTBarton43 min
May 27, 12:23 PM CDTTornado WarningICTNeosho12 min
May 27, 12:39 PM CDTSevere Thunderstorm WarningICTEllsworth, Rice66 min
May 27, 12:48 PM CDTSevere Thunderstorm WarningICTLabette, Neosho42 min
May 27, 2:16 PM CDTSevere Thunderstorm WarningICTMarion46 min
May 27, 2:51 PM CDTSevere Thunderstorm WarningICTChase54 min
May 27, 3:44 PM CDTSevere Thunderstorm WarningICTGreenwood26 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.